Colorado, 2014Avalanche in Colorado, January 7, 2014
January 7, 2014 · NWS GJT · 1 event in 1 county or zone
A hard slab, skier-triggered, avalanche occurred in the East Vail Chutes just outside the Vail ski area. The slide was of medium size and broke into old snow layers, the crown face was near 10 feet in depth at the center.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hard slab, skier-triggered, avalanche occurred in the East Vail Chutes just outside the Vail ski area. The slide was of medium size and broke into old snow layers, the crown face was near 10 feet in depth at the center. This avalanche was 900 feet wide and ran 1463 vertical feet. Four skiers were trapped in the slide which injured 2 people and killed another.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 7, 10:07 AM MST, 1 hour 8 minutes earlier.
Area forecast discussion, Jan 7, 10:07 AM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1007 AM MST TUE JAN 7 2014
.UPDATE...
ISSUED AT 1006 AM MST TUE JAN 7 2014
THE FIRST IS SERIES OF PACIFIC DISTURBANCES WILL MOVE ACROSS UT
TODAY AND INTO WRN CO BY EVENING. MAINLY MID/UPPER LEVEL CLOUDS
AHEAD OF IT. SOME LIGHT SNOW MAY DEVELOP OVER THE NRN CO MTNS LATER
THIS AFTERNOON...BUT THE BEST CHANCE STILL TONIGHT IN TRAILING COLD
ADVECTION AND WESTERLY OROGRAPHIC FLOW AND THE 6PM START TIME FOR
THE WINTER WX ADVISORY THERE STILL LOOKS GOOD.
&&
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 305 AM MST TUE JAN 7 2014
CURRENT SATELLITE IMAGERY SHOWS POORLY ORGANIZED SYSTEM ACROSS
THE GREAT BASIN AND INTERMOUNTAIN WEST BUT PLENTY OF MID TO UPPER
LEVEL MOISTURE ASSOCIATED WITH IT. CLOUDS WILL INCREASE TODAY
FROM WEST TO EAST AS THIS WEAK UPPER LEVEL DISTURBANCE ENTERS THE
REGION. MAINLY OROGRAPHIC SNOWFALL IS EXPECTED TO BEGIN THIS
EVENING AND WILL IMPACT THE NORTHERN AND CENTRAL MTNS. ALTHOUGH
THIS SYSTEM WILL BE RELATIVELY WEAK...QC FORCING IS PRESENT AND
DIVERGENCE ALOFT IS MODERATE. ELEVATIONS ABOVE 8000 FT WILL SEE
THE HEAVIEST AMOUNTS OF SNOW...WITH THE DENDRITIC GROWTH ZONE
SATURATED AND NEAR THE SFC AT THIS ALTITUDE. 4 TO 8 INCHES OF SNOW
ARE EXPECTED TO ACCUMULATE OVER THE NEXT COUPLE OF DAYS OVER THE
ELKHEAD...PARK...AND FLATTOP MOUNTAIN RANGES SO DECIDED TO PUT OUT
AN ADVISORY FOR THESE AREAS (SEE LONG TERM FOR ADDITIONAL
DISCUSSION OF WX DISTURBANCE WED NIGHT). EXPECT OCCASIONAL BREAKS
IN THE PRECIPITATION THROUGHOUT THE DURATION OF THE EVENT. TRAVEL
ALONG HIGHWAY 40 EAST OF STEAMBOAT SPRINGS AND ALONG HIGHWAY 131
WILL BE IMPACTED BY THIS SNOWFALL THROUGHOUT THE NEXT COUPLE OF
DAYS.
ELSEWHERE...EXPECT CLOUD COVER TO MODERATE TEMPERATURES OVERNIGHT TUESDAY
NIGHT.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 305 AM MST TUE JAN 7 2014
AS A SECOND SHORTWAVE TROUGH IN THE NW FLOW ALOFT MOVES OVER THE
AREA WED NIGHT...SNOWFALL WILL INCREASE AGAIN OVER THE NORTHERN
AND CENTRAL MOUNTAINS OF WESTERN CO AND EASTERN UT. SNOWFALL
SHOULD REMAIN FOCUSES OVER THE NORTHERN HALF OF THE AREA WITH NW
FACING SLOPES BEING FAVORED THROUGH THURSDAY MORNING.
THU AFTERNOON A STRONGER TROUGH WILL DIG INTO THE WESTERN GREAT
BASIN AND TURN THE FLOW AT MOUNTAINTOP LEVEL AROUND TO THE
SOUTHWEST. THIS TROUGH STRENGTHENS AND SPLITS...SEND MOST OF ITS
ENERGY TO THE SOUTHERN PORTION OF THE SPLIT TROUGH OVER SOUTHERN
NIGHT. AZ ON FRIDAY. PRIME-TIME FOR THE BEST SNOWFALL APPEARS TO
BE LATE THURSDAY AFTERNOON AND OVERNIGHT. UNFORTUNATELY THE SPLIT
IN THE FLOW IS SIGNIFICANT...WHICH MEANS CO MAY BE CAUGHT IN A
LESS ENERGETIC PORTION OF THE STORM.
RIDGING AND DRYING CONDITIONS SHOULD MOVE INT0 THE AREA FRIDAY
NIGHT AND SAT...THEN THE NEXT STORM WILL APPROACH THE AREA SAT
NIGHT AND SUNDAY.A BAROCLINIC ZONE AND PRECIP ARE FORECAST OVER
THE AREA SAT NIGHT THROUGH SUNDAY NIGHT. AT THIS TIME...MONDAY
LOOKS DAY BUT COOL WITH MODERATE N TO NW WINDS ALOFT.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1006 AM MST TUE JAN 7 2014
MID/UPPER LEVEL CLOUDS AHEAD OF A WEAK UPPER DISTURBANCE WILL BE
ACROSS ERN UT/WRN CO TODAY. VFR CONDITIONS EXPECTED AT ALL TAF SITES
THROUGH 00Z THIS EVENING. CLOUDS LOWER ACROSS THE NORTH TONIGHT AS
SNOW BECOMES WIDESPREAD TONIGHT OVER THE NORTHERN CO MOUNTAINS NORTH
OF INTERSTATE 70 AND SHOULD CONTINUE THROUGH MIDDAY WED. EXPECT
FREQUENT MOUNTAIN OBSCURATIONS AROUND KSBS AND KHDN...SPREADING
AROUND KASE AND KEGE TONIGHT. MVFR CIGS AND VSBYS ARE POSSIBLE AFTER
ABOUT 03Z AT KEGE AND KASE. AREAS OF LIGHT SNOW EXPECTED OVER THE
WEST CENTRAL CO AND NORTHEAST UT MTNS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MST
THURSDAY COZ004-013.
UT...NONE.
&&
UPDATE...JAD
SHORT TERM...JAM
LONG TERM...CC
AVIATION...JADHazardous weather outlook, Jan 7, 6:47 AM MST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
647 AM MST TUE JAN 7 2014
COZ001>014-017>023-UTZ022>025-027>029-081400-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
647 AM MST TUE JAN 7 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL DEVELOP OVER THE NORTHERN AND CENTRAL COLORADO MOUNTAINS
LATE THIS AFTERNOON AND CONTINUE OVERNIGHT. PASSES OVER THE
MOUNTAINS WILL BECOME ICY AND SNOWPACKED CAUSING HAZARDOUS DRIVING
CONDITIONS...ESPECIALLY VAIL PASS AND RABBIT EARS PASS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOWFALL WILL CONTINUE OFF AND ON THROUGH THE END OF THE WEEK...
WITH PERIODS OF HEAVIER SNOWFALL EXPECTED WEDNESDAY AND THURSDAY
AND AGAIN FRIDAY NIGHT THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CUOCO
Avalanche, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 7, 11:15 AM MST to 11:35 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 0 direct, 2 indirect
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
An avalanche was triggered by a group of skiers in the East Vail Chutes. This medium sized slide injured two of the skiers and killed another. Trees up to 12 inches in diameter were also snapped off.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Florida, January 7 to 8, 2014$1.1 million · 1 event
- Flash Flooding in New York, January 7 to 8, 2014$100,000 · 2 events
- Cold in New York, January 7 to 8, 201427 events
- Cold in New Jersey, January 7, 201421 events
- Cold in Virginia, January 7, 201413 events
- Extreme Cold and Cold in Pennsylvania, January 7, 201413 events
- Winter Weather in Montana, January 7 to 10, 20148 events
- Astronomical Low Tide in New Jersey, January 7, 20146 events
- Cold in Maryland, January 7, 20145 events
- Extreme Cold in West Virginia, January 7, 20144 events
- Cold in North Carolina, January 7, 20144 events
- Cold in Delaware, January 7, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577899.